Research Drug points

Gabapentin may cause reversible visual field constriction

BMJ 2006; 332 doi: https://doi.org/10.1136/bmj.332.7551.1193 (Published 18 May 2006) Cite this as: BMJ 2006;332:1193
  1. Svein Ivar Bekkelund, head of department (svein.ivar.bekkelund{at}unn.no)1,
  2. Hallvard Lilleng, senior physician (neurologist)1,
  3. Stig Tønseth, specialist in ophthalmology2
  1. 2 Department of Neurology, University Hospital of North Norway, Tromsø, Norway
  2. 2 Centre of Ophthalmology, Sortland, Norway
  1. Correspondence to: S I Bekkelund

    A 52 year old woman presented with neuropathic pain in both legs. Clinical neurological and neurophysiological examinations showed polyneuropathy, and a diagnostic work-up found no evidence of concomitant disorders or current drug use. She was treated with carbamazepin, but we stopped the drug because she had persistent dizziness. We started her on 400 mg gabapentin twice a day, increasing to 800 mg three times a day, which almost eliminated the pain. Nine months later she complained of episodes of disturbed vision lasting 5-10 minutes and dizziness. Ophthalmological examination found concentric visual field constriction (see figure on bmj.com). Despite reducing gabapentin to 400 mg three times a day, four months later the visual defect had worsened (see figure on bmj.com). We therefore stopped gabapentin.

    Electroretinography, visual evoked responses, and magnetic resonance imaging of the brain were all normal, excluding conditions such as lesions in the retina or tumours located in the hypophysial area. Visual field examinations repeated five times in the next nine months confirmed improvement, and examination two years after the symptoms started showed marked improvement. At the five year follow-up examination, the visual field defects had completely gone (see figure on bmj.com).

    Drugs that increase the activity of γ-aminobutyric acid (GABA) may lead to toxic reactions in the retina.1 As many as 40% of patients treated with vigabatrin (Sabril; Aventis Pharma, Guildford) develop visual field constriction.2 Vigabatrin but not tiagabin (Gabitril; Cephalon, Guildford) accumulated with a higher concentration in the retina than in the brain.3 4 To our knowledge, visual field impairment in patients taking gabapentin has not previously been reported. Gabapentin is used by millions of patients in clinical practice. So far, no causal relationship between use of the drug and serious toxicity to organs has been established. This case does not change this assumption, but gabapentin may produce visual field constriction.

    Footnotes

    • Embedded ImagePerimetry of the left and right eye after treatment with gabapentin and after it was stopped is on bmj.com

    • Funding None.

    • Competing interests Competing interests: None declared.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    View Abstract